Counterexamples to Ruelle’s inequality in the noncompact case
Annales de l'Institut Fourier, Volume 67 (2017) no. 1, pp. 23-41.

In this paper we show that there exist smooth dynamical systems defined on noncompact Riemannian manifolds that do not satisfy Ruelle’s inequality between entropy and Lyapunov exponents. More precisely, we construct dynamical systems that look like suspension flows over countable interval exchange transformations, so that the local behavior is that of a translation, whereas the entropy can take any nonzero value.

Dans cet article nous montrons qu’il existe des systèmes dynamiques lisses définis sur des variétés riemanniennes non compactes qui ne satisfont pas l’inégalité de Ruelle entre l’entropie et les exposants de Lyapounov. Plus précisément, nous construisons des systèmes dynamiques qui ressemblent aux flots de suspension au-dessus de transformations d’échanges d’intervalles dénombrables, de sorte que le comportement local est celui d’une translation, alors que l’entropie peut prendre n’importe quelle valeur non nulle.

Published online:
DOI: 10.5802/aif.3076
Classification: 37A05,  37A35,  37C05,  37C10,  37C40
Keywords: ergodic theory, Riemannian geometry, smooth dynamical systems, Lyapunov exponents, Ruelle’s inequality
     author = {Riquelme, Felipe},
     title = {Counterexamples to {Ruelle{\textquoteright}s} inequality in the noncompact case},
     journal = {Annales de l'Institut Fourier},
     pages = {23--41},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {67},
     number = {1},
     year = {2017},
     doi = {10.5802/aif.3076},
     language = {en},
     url = {}
TI  - Counterexamples to Ruelle’s inequality in the noncompact case
JO  - Annales de l'Institut Fourier
PY  - 2017
DA  - 2017///
SP  - 23
EP  - 41
VL  - 67
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  -
UR  -
DO  - 10.5802/aif.3076
LA  - en
ID  - AIF_2017__67_1_23_0
ER  - 
%0 Journal Article
%T Counterexamples to Ruelle’s inequality in the noncompact case
%J Annales de l'Institut Fourier
%D 2017
%P 23-41
%V 67
%N 1
%I Association des Annales de l’institut Fourier
%R 10.5802/aif.3076
%G en
%F AIF_2017__67_1_23_0
Riquelme, Felipe. Counterexamples to Ruelle’s inequality in the noncompact case. Annales de l'Institut Fourier, Volume 67 (2017) no. 1, pp. 23-41. doi : 10.5802/aif.3076.

[1] Aaronson, Jon An introduction to infinite ergodic theory, Mathematical Surveys and Monographs, Tome 50, American Mathematical Society, Providence, RI, 1997, xii+284 pages | Article

[2] Arnoux, Pierre; Ornstein, Donald S.; Weiss, Benjamin Cutting and stacking, interval exchanges and geometric models, Israel J. Math., Tome 50 (1985) no. 1-2, pp. 160-168 | Article

[3] Blume, Frank An entropy estimate for infinite interval exchange transformations, Math. Z., Tome 272 (2012) no. 1-2, pp. 17-29 | Article

[4] Katok, Anatole; Strelcyn, Jean-Marie; Ledrappier, F.; Przytycki, F. Invariant manifolds, entropy and billiards; smooth maps with singularities, Lecture Notes in Mathematics, Tome 1222, Springer-Verlag, Berlin, 1986, viii+283 pages

[5] Ledrappier, F. Quelques propriétés des exposants caractéristiques, École d’été de probabilités de Saint-Flour, XII—1982 (Lecture Notes in Math.) Tome 1097, Springer, Berlin, 1984, pp. 305-396 | Article

[6] Losert, Viktor; Schmidt, Klaus A class of probability measures on groups arising from some problems in ergodic theory, Probability measures on groups (Proc. Fifth Conf., Oberwolfach, 1978) (Lecture Notes in Math.) Tome 706, Springer, Berlin, 1979, pp. 220-238

[7] Nomizu, Katsumi; Ozeki, Hideki The existence of complete Riemannian metrics, Proc. Amer. Math. Soc., Tome 12 (1961), pp. 889-891

[8] Oseledec, V. I. A multiplicative ergodic theorem. Characteristic Ljapunov, exponents of dynamical systems, Trudy Moskov. Mat. Obšč., Tome 19 (1968), pp. 179-210

[9] Ruelle, David An inequality for the entropy of differentiable maps, Bol. Soc. Brasil. Mat., Tome 9 (1978) no. 1, pp. 83-87 | Article

[10] Walters, Peter An introduction to ergodic theory, Graduate Texts in Mathematics, Tome 79, Springer-Verlag, New York-Berlin, 1982, ix+250 pages

Cited by Sources: